ADVERTISEMENT
ADVERTISEMENT

Q. Is it possible to get pulsating tinnitus due to tubes placed in ears?

Answered by
Dr. Shyam Kalyan. N
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Feb 01, 2019

Hello doctor,

Can tubes placed in ears cause pulsating tinnitus? I never had this prior to the tubes. I was getting dizzy all the time. So, they placed tubes in my ears.

ADVERTISEMENT
#

Hi,

Welcome to icliniq.com.

Grommets or ventilation tubes should not cause pulsatile tinnitus usually. Is your MRI normal? Can you share the report with me? Any other symptoms? Why were the tubes put in the first place?

Thank you doctor,

I had intermittent dizziness for about six months. My ENT said I had negative pressure in both ears (but mostly in my right ear). So, she suggested I get tubes placed in both ears. After tubes were placed in both ears, I had a horrible migraine that lasted five days and a constant flow of dizziness. (I never had migraines prior to the tubes). I was prescribed some type of Prednisone from my primary doctor for inflammation because my right eye was a bit droopy and I had a right ear, face, and neck pain. The symptoms went away. The Prednisone was taken five the first day, four the following, then three, etc.

Since taking Prednisone, I have had intermittent pain on the right side of my face, slight migraines, a heavy eye and pulsating tinnitus that I notice mostly at night or when it is quiet. I also have bouts of insomnia, nausea, and diarrhea. I saw a neurologist and he said to do physical therapy to rule out crystals in my ears. My MRI shows a Chiari malformation type 1 but the neurologist was not convinced. This was to be concerned about because it was only about 2 mm (which I never saw him measure). In my research, it is not about the size of the herniation but more about the symptoms. I have been missing a ton of work and am trying to get my life back on track here. So I am seeking answers from my tube surgery and MRI results.

#

Hello,

Welcome back to icliniq.com.

What medicines are you taking for a migraine? Did the doctor start you on any medicines for that? Did the neurologist rule out Arnold Chiari problem as a cause for the headache and facial pains? With the scans (attachment removed to protect patient identity), the malformation appears sinister. I am also able to rule out acoustic neuroma and other cerebellopontine lesions. But is there a printed report of the radiologist? Some tinnitus is possible with grommet. But that should relieve within a couple of months. Was a hearing test done? Do you have an audiometry report? Prednisolone can cause nausea and diarrhea due to acidity and gastritis. Are you taking any antacid for the purpose?

Thank you doctor,

I just take Ibuprofen when my headache gets really bad, maybe 600 mg and it provides some relief. I have also tried 500 mg of Excedrine relief but have never taken more than 1200 in a day to provide relief. Again, the headache does not go away because of medication. It does sometimes on its own though. The doctor has not started me on any medications.

The neurologist said the Chiari should not be causing issues because it was a small Chiari and the rest of my MRI was fine. I think I will get a second opinion from a different neurologist. I did have a printed report but it just said 'Chiari malformation type 1 noted' and the rest of the report was fine. My neurologist did suggest I go to physical therapy to try the Epley maneuver. He was hoping the maneuver would help with possible crystals in my ears causing dizziness, etc. When I got to the physical therapy apt they did an evaluation and we did the Epley maneuver and we found that was not the cause. The physical therapist then did some adjusting to my C1, C2, C3 on my neck and I felt very sore in those areas and then applied heat to my neck. He said that should help. My migraines usually start in this area. I'm not sure if it's Chiari related or not. The migraines almost feel sinus or nerve related as it spreads through my jaw, eye (making it feel droopy) above eye brow and around the ear and down the neck and into the top of the head.

After physical therapy, I went to a massage therapist because my headache came back. The massage therapist found a lot of tension and muscle knots in my shoulders and neck. When I got home from both apts I took 600 mg of Ibuprofen and the headache seemed to subside. Again my headache usually starts on the right side of my face or head around my right ear and behind my eye. I have had my primary listen to my vein near that ear and double check the tubes and they say everything looks fine. I have not had my hearing or pressure in my ears checked since the tubes were placed in. The Prednisone was only prescribed for me once from my primary care doctor. She thought I had some inflammation when I got my first set of headaches after my tube surgery.

#

Hi,

Welcome back to icliniq.com.

The headache seems migrainous. We start patients on Propranolol 40 mg usually. This drug helps to prevent migraine. Additionally, Flunarizine sold by the trade name Sibelium is helpful in subsiding an acute attack of migraine and prevent as well. There is another class of medicines called Triptans. Sumatriptan and Rizatriptan have been found useful in acute cases. A nasal endoscopy to rule out sinonasal inflammation or polyposis in the right side of the nose is necessary. If it is sinusitis, then the treatment will differ. We must also check your eyes and refraction to rule out ocular causes for the headache.


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
I have fluid in my middle ear. Is there any way to clear it?

Hello doctor, My GP says I have fluid in my middle ear especially in my right ear ... Fluid in the middle ear...   Read full

I get dizziness when I look up or get up. What is causing this?

.. carefully through your question and would explain that your symptoms do not seem to be related to intracranial hypertension or any of the other disorders. An inner ear disorder, vertigo, or epilepsy may lead to such clinical situation. For this r...   Read full

What causes dizziness and blackout with swollen throat?

.. descriptive history, I come to the conclusion that it started off as a viral infection (a sore throat) and has progressed to a secondary bacterial infection which has manifested as a cough with phlegm and due to phlegm accumulation in your sinuses...   Read full

ADVERTISEMENT

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Management of Coronasomnia
Coronasomnia refers to increased sleep problems among people during the COVID-19 pandemic. Read the below article to get...  Read more»
Balantidiasis - Causes, Signs and Symptoms, Diagnosis, Treatment, and Prevention
Balantidiasis is a rare bacterial infection caused by a parasite called Balantidium coli. Read the article below to know...  Read more»
JAK Inhibitors in Treating Rheumatoid Arthritis
Doctors mainly suggest JAK or Janus kinase inhibitors for patients with rheumatoid arthritis to ease their symptoms. Rea...  Read more»

Ask your health query to a doctor online?

Ask an ENT Otolaryngologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.